Adaptive mathematical morphology for edge linking

Frank Y. Shih, Shouxian Cheng

Research output: Contribution to journalArticlepeer-review

90 Scopus citations

Abstract

In this paper, adaptive mathematical morphology and its application to edge linking are presented to fill in the gaps between edge segments. Broken edges are extended along their slope directions by using the adaptive dilation operation with the suitable sized elliptical structuring elements. The size and orientation of the structuring element are adjusted according to the local properties, such as slope and curvature. Post-processes of thinning and pruning are also applied. The edge-linking operation is performed in an iterative manner, so that the broken edges can be linked up gradually and smoothly while the details of the object shape are preserved.

Original languageEnglish (US)
Pages (from-to)9-21
Number of pages13
JournalInformation sciences
Volume167
Issue number1-4
DOIs
StatePublished - Dec 2 2004

All Science Journal Classification (ASJC) codes

  • Software
  • Control and Systems Engineering
  • Theoretical Computer Science
  • Computer Science Applications
  • Information Systems and Management
  • Artificial Intelligence

Keywords

  • Adaptive morphology
  • Edge linking
  • Image processing
  • Mathematical morphology
  • Pruning
  • Thinning

Fingerprint

Dive into the research topics of 'Adaptive mathematical morphology for edge linking'. Together they form a unique fingerprint.

Cite this